Thyroid Disorders Community
weight gain
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

weight gain

I was diagnosed with Grave's disease about 2 months ago. I'm on thyroid meds and beta blockers.  For the first month my weight was steady and I felt good and the meds were working.  Upon the second month my doctor told me to lower my thyroid dosage and I have gained 5 pounds in a week and I'm afraid I'm going to keep gaining. I also feel a little shaky since taking the lower dosage.  Just wondering if anyone has had this happen.  Thanks.
Related Discussions
9 Comments Post a Comment
Blank
Avatar_n_tn
Tell your doc thatt you felt better at the higher dose.Everybody is different on what dosage makes them feel the best.And it makes a diff how you are dosing.I took my my meds 3 x a day and I felt better.Adn you must absolutly have an empty tummy before taking meds and w ait at least an hour before eating.Blessed Be Venora
Blank
Avatar_f_tn
What thyroid meds are you taking?
Blank
Avatar_n_tn
thank you. I'm actually on it 3 times a day and I was taking 2 thyroid pills 3 times a day now only 1 thyroid pill 3 times with a one beta block 3 times. Funny you say an empty stomach because I thought I should take with food but I don't from time to time and I feel fine doing that.  Thanks for your email.
Blank
Avatar_n_tn
methimizole and propanolol which is a beta blocker. Before I was on the meds I had hand and leg shaking, heart palpatations, anxiety and hot flashes.  The beta blocker helped those almost immediately.
Blank
Avatar_n_tn
thank you very much for all the info.  I'm so glad I found out what was wrong with me and I'm learning how to live with it. I'm taking yoga to reduce some stress. I beleive thinking back that I have had it but the added stress from some things has caused it to finally come to a head.  Hope you are doing well and happy holidays.


Blank
Avatar_f_tn
That is why I asked what thyroid meds you are taking, because ATDs/PTUs can make a person gain weight, where as synthroid and levoxyl (T-4) doesn't.  Also stress mental/physical causes  belly weight too. Graves' Disease comes with lots of stress and effects us in many ways as well. So it is best to try eliminate as much as possible from our life and practice stress reduction therapies.  
It is possible that after propanolol  all the symptoms could come back.  However getting your levels to normal should help.  I have internal vibrations but not sure it is thyroid related, however I do believe it is.  
Methimazole may be taken with or without food. If stomach upset occurs, take with food to reduce stomach irritation. However, take it on a regular schedule around the clock, unless otherwise directed by your doctor. Food in your stomach may change the amount of methimazole that is able to enter the bloodstream. To make sure that you always get the same effects, try to take methimazole at the same time in relation to meals every day. That is, always take it with meals or always take it on an empty stomach. It is best to use methimazole as directed by your doctor and/or check the label on the medicine for exact  instructions or pamphlet instructions, if it comes with one.

As far as propanolol, take with food and take at a similar time every day. Do not take antacids or calcium supplements less than 2 hours before or 6 hours after this medicine.

Blank
Avatar_n_tn
sounds like you know what you are talking about. I was also looking up propanolol and you said it causes weight gain as well as belly weight.  I have never had much belly weight and now I do and I bet it is from that. The endo dr. said he was going to take me off the propanolo eventually but do you think my side effects will come back like the shakiness?
Blank
Avatar_n_tn
I am 17 weeks , 3rd child and 42 yrs old. I have only gained about 7 llbs. I'm not very hungry but do eat small meals. Shouldn't I be gaining more weight then that? I started out at 126 and now weigh 133. I look more like I have a gut not pregnant. Should I be concerned about my weight gain, or lack of?
Blank
Avatar_n_tn
I am 17 weeks , 3rd child and 42 yrs old. I have only gained about 7 llbs. I'm not very hungry but do eat small meals. Shouldn't I be gaining more weight then that? I started out at 126 and now weigh 133. I look more like I have a gut not pregnant. Should I be concerned about my weight gain, or lack of?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
Avatar_m_tn
Blank
flyingfool
WI
798555_tn?1292791151
Blank
LazyMoose
MN